NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 9, 4:47 AM EST, 13 minutes earlier.
Area forecast discussion, Jan 9, 4:47 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
447 AM EST Tue Jan 9 2024
...Morning Area Forecast Discussion...
.SHORT TERM...
(Today through Wednesday)
Issued at 445 AM EST Tue Jan 9 2024
The main focus today will be on active weather associated with a
deep closed 500 mb low currently moving into the Ozarks. As this low
continues to move east-northeast, it is becoming negatively tilted
as a shortwave rotates around its southern extent, allowing it to
rapidly intensify. An occluded front is extending from the
associated surface low into the Lower Mississippi River Valley. At
the end of this occluded front is a triple point, from which a warm
front extends to the southeast into western Alabama and central
Georgia, and a cold front extends south to near the MS/AL state
line. Meanwhile, A strong surface high is positioned to the
northeast of the forecast area, just off the New England coast, with
a CAD wedge in place along the lee side of the Appalachians and
north Georgia.
As the low pressure system continues to lift to the northeast, the
warm front continues to advance northward through the forecast area.
Strong warm air advection driven by a powerful 80+ kt low-level jet
is overspreading the forecast area, which will bringing copious
moisture into the area, particularly in central Georgia, where
dewpoints will surge into the upper 50s to low 60s in central
Georgia by mid-morning. Widespread isentropic showers are also
ongoing in north Georgia to the north of the warm front.
Temperatures in the highest elevations in far northeast Georgia (and
within the wedge) may remain cool enough for a light rain/freezing
rain mix to be observed at elevations above 2500 ft over the next
couple of hours. However, with strong warm air advection and latent
heating processes already ongoing, additional ice accumulations will
be minimal and the chance for freezing rain should come to an end
entirely by sunrise.
The cold front will advance closer to the forecast area early this
morning, at which point things could get quite interesting with a
line of heavy showers and potentially strong thunderstorms moving
from west to east across the forecast area this morning and
afternoon. With the warm sector continuing to expand northward,
there should be enough instability in central Georgia and portions
of north Georgia to support surface based storms this morning into
the afternoon. Severe weather, heavy rain, and strong gradient winds
will all be possible in association with this system, which will be
discussed below:
1 - Severe Weather: A strong line of thunderstorms ahead of the cold
front will enter west Georgia this morning, advancing eastward
through the forecast area this morning and afternoon. The severe
weather potential will similarly spread from west to east with the
line of storms. As warm air advection continues to spread into
Georgia, the boundary of the wedge should retreat northward over the
next few hours. Warm fronts do not always fare well against the
wedge, but in this case, with such a strong low-level jet at 850 mb
overspreading the region, there is a greater likelihood than normal
in mixing out the wedge. This is important because it will dictate
how far north the warm sector is able to ultimately advance, and the
severe weather potential will be impacted by how much instability
will be present in the warm sector ahead of the advancing cold
front. As the jet sets up and warm front advances further north,
portions of east Georgia will have more time for the airmass to
destabilize. This is well-reflected in the SPC outlook, which
indicates the highest risk for severe weather today will be located
roughly along and south of a line from Columbus to Macon to
Warrenton where destabilization and the ability to maintain
surface- based storms appears to be most likely. All that said, it
will not take much instability to see severe weather threats in
this low CAPE/high shear environment. The kinematics of this
system will be be quite robust with ample low-level and deep layer
shear, EBWD from 30-40+kt, and 0-1 km SRH from 200-400 m2/s2).
Severe thunderstorms that develop will be capable of producing
strong, damaging wind gusts, especially given the likelihood of
mixing down strong winds aloft. Given the very strong shear and
SRH values, a few QLCS tornadoes will also be possible within the
line, especially where storms are able to interact with the wedge
front and obtain rotating meso-vortices.
2 - Heavy Rain/Flooding: Precipitable water values are continuing to
increase this morning, and are expected to range from 1.5-1.7 inches
roughly along and south of I-20. These values, for context, are near
daily records for this time of the year. As such, the main line of
storms will have plenty of moisture to work with and be capable of
producing bursts of heavy rain as it moves through the forecast
area. A Flood Watch remains in effect in the areas north of the Fall
Line. Additional rainfall amounts of 2-3 inches are forecast with
the remaining isentropic showers and with the line of storms.
Furthermore, orographic enhancement on windward slopes could lead to
locally higher amounts in the mountains of far northeast Georgia,
where up to 4 additional inches will be possible. With efficient
rainfall rates, localized flash flooding will be possible,
especially in urban and low-lying areas. Moreover, numerous creeks
and streams across the area are forecast to reach minor flood stage,
with some potentially approaching moderate stage.
3 - High Winds: A very tight pressure gradient is present due to the
aforementioned surface high to the northeast and approaching low
pressure system. This will keep surface winds strong and boundary
layer well mixed. Sustained winds of 20-30 mph with gusts up to 40
mph will be likely through much of the day. The strong low level jet
at 850 mb early this morning will promote additional mixing of wind
gusts down to the surface, especially in higher elevations, where
wind gusts up to 50 mph will be possible this morning. Considering
heavy rainfall and thus wet soils in association with this system,
strong winds could bring down trees, which would lead to localized
power outages. As a result, a High Wind Warning is in effect for
Murray, Gilmer, Fannin, Union, Towns, White, Lumpkin, and Dawson
counties. Elsewhere in the forecast area, a Wind Advisory remains in
effect. Winds will begin to drop below advisory criteria by 7 PM
this evening in north and west Georgia, and by 1 AM on Wednesday in
central and east Georgia.
On the backside of the system tonight into early Tuesday morning,
there will be enough moisture in combination with near freezing
temperatures to see some scattered light snow showers across far
north Georgia and the western facing mountain slopes. Light snowfall
accumulations of about one-half inch will be possible, but no
impacts are expected. These snow showers are expected to diminish by
sunrise on Wednesday. Lingering mid-level moisture on the back side
of the system will keep skies mostly cloudy across the majority of
north Georgia and portions of central Georgia on Wednesday morning
and early afternoon. However, weather conditions will remain benign
during the daytime on Wednesday with no precipitation expected at
this time. Afternoon high temperatures will run about 3-5 degrees
below climatological normals, in the mid to upper 40s in north
Georgia and in the low to mid 50s in central Georgia.
King
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 445 AM EST Tue Jan 9 2024
Key Messages:
- Another storm system will bring showers and thunderstorms to the
area late Thursday night and Friday. Some thunderstorms may be
strong.
Colder and drier air will continue to filter into the area Wednesday
night on the heels of the departing cold front and upper trough.
Most locations will drop to near or just below freezing Wednesday
night, with mid 20s across portions of the NE mountains. Warmer
temperatures are forecast for Thursday, with most locations reaching
into the mid to upper 50s and even some lower 60s across the S.
Another storm system will approach the area Thursday night, bringing
a chance of showers and thunderstorms. This system will lift NE on
Friday as a negatively tilted trough, reaching the Great Lakes by
Friday night. A 996 mb surface low is progged to be near Little Rock
by Friday morning. A large area of isentropic lift is forecast to
precede the low, with increasing MUCAPE and wind shear across most
of the forecast area. There will be another threat of severe weather
with this system during the day Friday, and the threat area looks to
be farther to the N than with today's system. GFS MUCAPE values are
forecast to reach near 1000 J/kg as effective shear increases to
over 40 knots in the Atlanta metro area. This will coincide maximum
daytime heating in the early afternoon, with surface temperatures
reaching over 60 degrees and dew points reaching the lower to mid
50s. The wedge/CAD is forecast to hang into NE GA during this time
period, but present indications are that it will be NE of the
Atlanta metro area. Storm total rainfall amounts with this system are
forecast to range from around a quarter inch S of Columbus to close
to an inch across N GA. Residents should continue to monitor the
latest forecast regarding this storm system.
A bit of snow will linger over the N mountains Friday night, but dry
weather is forecast to return on Saturday. Temperatures will be
rather cold over the weekend, with the potential of even colder
weather early next week. A weak southern stream storm system may
move along the Gulf Coast on Monday, bringing light rain amounts and
the chance for frozen precipitation across N GA. NBM low
temperatures Tuesday morning appeared to be too cold. Even though
this was at the tail end of the forecast period, opted to blend 2
parts operational NBM with 1 part NBM 90th percentile to bump low
temperatures up closer to MEX MOS guidance. /SEC
SEC
&&
.AVIATION...
(06Z TAFS)
Issued at 1252 AM EST Tue Jan 9 2024
Widespread showers have spread across the majority of north and
central Georgia as the TAF period begins. Ceilings have meanwhile
lowered to IFR, where they are expected to remain through much of
the morning today. Heaviest rain is expected between 10-15Z at CSG
and the ATL metro sites and between 12-18Z at AHN and MCN.
Thunderstorms will also be possible along with the line of heavy
rain ahead of an advancing cold front, and a TEMPO for TSRA is
being carried from 11-15Z at ATL. Winds will be E/SE at 15-22 kts
with gusts as high as 25-35 kts from now until the frontal
passage. Winds will shift to SW at 15-20 kts with gusts of 25-30
kts behind the cold front, after 15Z at ATL and 17-18Z at AHN/MCN.
IFR ceilings will begin to gradually improve to MVFR by mid
afternoon.
//ATL Confidence...06Z Update...
Medium to high confidence.
King
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 61 33 48 31 / 100 10 0 0
Atlanta 60 33 47 34 / 100 10 0 0
Blairsville 52 28 41 26 / 100 40 0 0
Cartersville 57 32 47 29 / 100 10 0 0
Columbus 63 35 51 33 / 100 0 0 0
Gainesville 55 32 44 32 / 100 20 0 0
Macon 64 35 52 31 / 100 10 0 0
Rome 54 33 48 31 / 100 20 0 0
Peachtree City 61 32 49 31 / 100 10 0 0
Vidalia 70 37 53 36 / 100 20 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for GAZ001>009-011>016-019>025-
027-030>038-041>050-052>060-066>071-078-079.
Wind Advisory until 7 PM EST this evening for GAZ001>004-011>013-
019>023-030>034-041>045-052>055-066-067-078-079-089>091-102-103.
High Wind Warning until 1 PM EST this afternoon for GAZ005>009-
014>016.
Wind Advisory until 1 AM EST Wednesday for GAZ024-025-027-
035>039-046>051-056>062-068>076-080>086-092>098-104>113.
&&
SHORT TERM...King
LONG TERM....SEC
AVIATION...King
Hazardous weather outlook, Jan 8, 7:50 PM EST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
750 PM EST Mon Jan 8 2024
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
750 PM EST Mon Jan 8 2024
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Tonight...
Light freezing rain will be possible in the higher elevations of
far north Georgia late tonight, mainly at elevations above 2500
feet. No significant accumulations are anticipated at this time.
A high wind warning is in effect for portions of North Georgia,
including Blairsville, until 7PM Tuesday. Winds of 20 to 30 mph
may gust up to 50 mph. A wind advisory is in effect for all other
portions of the county warning area. Winds of 15 to 25 mph may
gust to 45 mph. A flood watch is also in effect, through Tuesday
evening, for areas north of the fall line due to expected
excessive rainfall of 2 to 4 inches. Locally higher amounts are
possible. Isolate thunderstorms are possible throughout the night,
especially across southern Georgia, a few storms may be strong to
severe.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Showers and thunderstorms will sweep across the area during the day
Tuesday. Some storms may be strong to severe, particularly south of
a Columbus to Eatonton line. Severe thunderstorms that develop
will be capable of producing damaging wind gusts and a few
tornadoes. Widespread non-thunderstorm wind gusts over 40 mph are
also possible, with higher gusts across the northern mountains.
Rainfall amounts of over 3 inches are possible in a swath from
Columbus to Gainesville, with higher amounts across the
northeastern mountains.
Another strong storm system is expected to bring thunderstorms to
the region Friday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.